Below is an excerpt from an article from the Weston A. Price Foundation about this not-so-rare syndrome that is sometimes caused by antibiotics such as tetracycline and amoxicillin.
"While there are a number of infectious causes that can initiate an SJS reaction, the most common culprits are drugs. The drugs most implicated are anti-convulsants (like phenobarbitol), sulfonamides, or sulfa drugs, non-steroidal anti-inflammatory drugs (NSAIDS), including ibuprofen, barbiturates, and antibiotics such as amoxicillin and tetracycline. "We just lost a 17 year old boy in Kansas City to SJS apparently caused by tetracycline, " Farrell said ruefully. "He was taking it for his acne. We also have a woman whose daughter went blind after taking ibuprofen. People need to realize that over-the counter-drugs can cause SJS too."
The pertinent information starts about 1/3 of the way down in the article under the heading, "What is Stevens Johnson Syndrome." It seems like even the older, more wide-spectrum abx can have some pretty serious side effects also.
Posted by dontlikeliver (Member # 4749) on :
It is quite rare. My LLMD has not had a single case in nearly 25 years of practice.
And, as the article says, there are many causes of SJS, like infection itself.